Massachusetts, 2017

Strong Wind in Massachusetts, December 13, 2017

December 13, 2017 · NWS BOX · 2 events in 2 counties and zones

Intensifying storm over the Maritimes brought strong gusty west winds to Southern New England during the 13th. Winds diminished during the first part of the night as the storm moved farther away.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Intensifying storm over the Maritimes brought strong gusty west winds to Southern New England during the 13th. Winds diminished during the first part of the night as the storm moved farther away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 13, 1:17 PM EST, 3 minutes earlier.

Area forecast discussion, Dec 13, 1:17 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
117 PM EST Wed Dec 13 2017

.SYNOPSIS...
A gale center will move into the Maritimes today with windy and
very cold conditions in its wake. A fast moving low pressure
will track south of New England late tonight and early Thursday
bringing a period of light snow to the south coast and
especially the Islands. Another low pressure may bring some
light snow around Friday night then cold and dry for Saturday.
Somewhat milder temperatures return on Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

115 PM Update...

Peak wind gust this hour is 37kt/43mph at Worcester. Most
locations gusting to 30-35 kt/35-40 mph. These wind speeds
combined with air temps only in the low to mid 20s yielding wind
chills in the single digits and teens. The combination of some
low level moisture from the Great Lakes and cyclonic flow aloft
producing some light scattered snow showers/flurries across the
entire region. Ocean effect snow showers continue to clip
Nantucket but the bulk of the activity remaining south of the
islands. Previous forecast continues to verify nicely so no
major changes planned with this update. Earlier discussion
below.

Previous Discussion...

Mid level low moves across New Eng this morning before lifting
NE this afternoon. Cold pool aloft with 500 mb temps around
-32C combined with some low and mid level moisture moving
through will lead to a period of bkn cu and can't rule out a few
flurries, especially higher terrain. Clearing later afternoon.

The main weather story for today will be wind and cold in the
wake of the departing low pres moving into the Maritimes. 850
mb temps bottom out around -15C to -16C today so only expect
minor recovery from morning lows. Highs will range through the
20s to near 30 outer Cape/Islands, with some upper teens in
the Berkshires. Wind chills will be in the single numbers and
teens. Well mixed boundary layer with steep low level lapse
rates will promote excellent mixing with soundings suggesting
peak gusts 40-50 mph, strongest mid/late afternoon especially
over higher elevations. We expanded the wind advisory to include
all of MA/RI.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
A period of clear skies expected this evening with gusty winds
gradually diminishing overnight. However, clouds will quickly
return as a rather robust mid level shortwave moves across the
Ohio Valley to south of New Eng late tonight and early Thu. Low
pres tracks south of the coast and attempts to spread some
light snow north into portions of SNE late tonight into early
Thu. Plenty of dry air initially to overcome which will limit
northward extent of snowfall. Best chance for a period of light
snow will be near the south coast and especially the Islands
where better moisture and lift. Guidance indicating a brief
period of modest omega in the DGZ over the Islands 09z-12z with
sharp decrease in omega to the north. Minor accum of a coating
to an inch is possible for the south coast and especially the
Islands with low prob for 2 inches BID-ACK. However, a sharp
gradient is expected on the northern edge of the snow shield so
if it shifts slightly south, little or no accum will be the
result.

Light snow may linger into Thu morning immediate south coast
and especially Cape/Islands as low pres passes to the south.
Otherwise, drier air and clearing skies behind the departing
low pres will gradually move in from NW to SE but it may take
until mid afternoon for clearing to reach far SE New Eng.
A period of gusty NW winds will develop Thu afternoon with
gusts 20-30 mph. Another unseasonably cold day with highs mid
20s to lower 30s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Overview...

Mid level pattern remains active but progressive across the
lower 48 through this period. High amplitude pattern continues
late this week, with cutoff H5 low pressure across eastern
Canada. Another mid level short wave will push out of the Great
Lakes late this week into the weekend. Models continue to signal
some southern stream energy and moisture trying to work up the
eastern seaboard Fri night into Sat, and may see some moisture
try to link up with the short wave. Model solution spread lends
to lower confidence with this aspect of the forecast.

The amplified mid level pattern forecasted to break down late
this week into the weekend, with the western ridge flattening
out and the H5 cutoff out of Ontario breaking down as it shifts
E. The steering flow then opens up, keeping systems moving
cross country while the western ridge may try to re-orient over
the eastern Pacific by the end of the period.

As for temperatures, expect the coldest air across the region
Thu night into Sat, with H85 temps running from -10C to -15C for
a good portion of this period. With the pattern change, the mid
level steering flow flattens out which will allow temps to
moderate with a more westerly flow by late in the weekend into
early next week. Temps will trend close to normal into the
beginning of the work week.

Used a blend of available guidance through Saturday, then trended
toward an ensemble blend through the remainder of the period.

Details...

Thursday night...
Expect mainly clear and cold conditions Thu night as high pres
builds E out of the Ohio Valley. Leftover W-NW winds gusting to
20- 25 kt Thu evening will diminish as the pres gradient
relaxes, though some higher gusts will linger along the
immediate coast. Clouds will start to increase from the S during
the early morning hours.

With H85 temps in the -10C to -15C range, will see surface
temps bottom out in the single digits and teens except lingering
in the lower 20s across the outer Cape and Nantucket.

Friday through Saturday...
H5 short wave and surface reflection will slide E out of the
Great Lakes, so clouds will continue to increase. Another low
and southern stream energy tries to develop off the mid Atlc
coast Fri afternoon and, as winds shift to light S-SW, some low
level moisture will reach into central and southern areas by
late in the day. Best shot for scattered snow showers looks to
occur along the S coast, Cape Cod and the islands Fri night into
Sat.

The system out of the Lakes will push E, with most of what's
left of its energy pushing across northern New England.
However, some leftover moisture could reach the E slopes of the
Berkshires Fri night through about midday Sat before
dissipating. Have slight chance to low chance POPs going there.

As the coastal low exits by midday Sat, pressure gradient
tightens again as high pres pushes E. Will see W-NW winds
become gusty once again, upwards to 20-25 mph. So, even with
slight milder temps, wind chill values will range from the
single digits across the higher terrain to around 20 along the
immediate coast by Sat afternoon.

Highs on Friday will remain below freezing for most areas,
except may reach the lower-mid 30s along the S coast, Cape Cod
and the islands. It will be a bit milder on Saturday, with highs
from the mid 20s across the higher terrain to the lower-mid 30s
across the coastal plain.

Saturday night...
High pressure ridge will build across the eastern seaboard, so
expect mainly mostly clear skies. Some gusty winds will linger
Sat evening then diminish, but it will be another cold night.
Expect low temps in the teens for most areas, except in the 20s
along the immediate coast and islands.

Sunday and Sunday night...
As the high ridge shifts E, winds shift to S-SW which will
bring a bit milder air northward. However, will also see
moisture ahead of an approaching warm front moving NE. At this
point, looks like precip will start off as snow showers Sunday
afternoon, mixing with rain at times before changing to snow
showers Sun night. Not a whole lot of moisture expect with this
system. Some question how fast the warm front moves amongst the
model suite.

Monday and Tuesday...
At this point, the front should push offshore Monday, but again
rather wide model solution spread with the departing low. Not a
lot of cold air behind the front, though, as a nearly zonal
flow at the surface and aloft in place through Tue. Current
forecasted temps suggest readings close to seasonal levels
during this timeframe.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

1815z update...

Thru 00z...high confidence.

VFR but occasionally marginal MVFR in scattered light snow
showers/flurries. Strong WNW winds with gusts up to 35-40 kt
continue.

After 00z...high confidence.

VFR and winds slowly subside. Then after 06z and especially
after 09z MVFR in light snow overspreads CT to the south coast
of RI/MA. Elsewhere VFR cigs with just very light snow or
flurries. Light west winds.

Thursday...moderate confidence with some uncertainty how far
north accumulating snows track.

MVFR along the south coast of RI/MA in snow from 12z-15z. Low
prob of brief IFR from BID-MVY-ACK. Snowfall of 1-3" along
immediate south coast with highest totals on the islands.
Conditions improving to VFR in the afternoon along with dry
weather. Elsewhere, MVFR in very light snow or flurries
improving to VFR around midday and turning dry.

Thursday night...high confidence.

VFR and dry with west winds becoming gusty over Cape Cod and
islands.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Friday through Sunday/...

Friday: VFR.

Friday Night: Mainly VFR, with areas MVFR possible. Breezy.
Slight chance SHSN.

Saturday: Mainly VFR, with local MVFR possible. Breezy.

Saturday Night: VFR. Windy with local gusts to 30 kt Sat
evening.

Sunday: VFR. Breezy. Chance SHSN.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Gale force W-NW winds peaking this afternoon into early this
evening with gusts 40-45 kt, then diminishing through tonight.
Another pulse of W-NW gusts to 25-30 kt developing Thu
afternoon. Rough seas. Vsbys lowering in developing snow late
tonight and early Thu over south coastal waters, improving in
the afternoon.

Outlook /Thursday Night through Sunday/...

Thursday Night: Moderate risk for Small Craft Advisory winds
with areas of gusts up to 30 kt. Areas of rough seas.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of snow showers, chance of rain showers.

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Slight chance of rain
showers, slight chance of snow showers.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 10 PM EST this evening for MAZ007-019-
     022>024.
     Wind Advisory until 8 PM EST this evening for MAZ002>006-
     008>018-020-021-026.
RI...Wind Advisory until 10 PM EST this evening for RIZ008.
     Wind Advisory until 8 PM EST this evening for RIZ001>007.
MARINE...Gale Warning until 1 AM EST Thursday for ANZ230>235-237-251.
     Gale Warning until 9 PM EST this evening for ANZ236.
     Gale Warning until 3 AM EST Thursday for ANZ250-254>256.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC/Nocera/EVT
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/Nocera/EVT
MARINE...KJC/EVT
Hazardous weather outlook, Dec 13, 4:30 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
430 AM EST Wed Dec 13 2017

MAZ002>006-008>018-020-021-026-RIZ001>007-140930-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
430 AM EST Wed Dec 13 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for most of Massachusetts except
Berkshire county and Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Periods of light snow will develop overnight tonight across
Rhode Island and southeast Massachusetts. Untreated roadways may
become locally slippery with any new snow cover, especially during
the early Thursday morning commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow will taper off across south coastal areas by midday
Thursday. However, there may still be some slippery roadways across
the region with cold temperatures in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022>024-RIZ008-140930-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Block Island RI-
430 AM EST Wed Dec 13 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts and
southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Periods of light snow will develop across south coastal Massachusetts
and coastal Rhode Island overnight tonight. Untreated roadways may
become locally slippery with any new snow cover, especially during
the early Thursday morning commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow will taper off across south coastal areas by midday
Thursday. However, there may still be some slippery roadways across
the region with cold temperatures in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-140930-
Hartford CT-Tolland CT-Windham CT-
430 AM EST Wed Dec 13 2017

This Hazardous Weather Outlook is for northern Connecticut.

.DAY ONE...Today and Tonight.

Westerly wind gusts are forecast as high as 40 to 45 mph the
strongest of which are likely across the high terrain. Isolated
downed tree and/or tree limbs are possible.

Periods of light snow will develop across northern Connecticut
overnight tonight. Untreated roadways may become locally slippery
with any new snow cover, especially during the early Thursday
morning commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow will taper off by mid morning Thursday across northern
Connecticut. However, there may still be some slippery roadways
across the region with cold temperatures in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ255-256-140930-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
430 AM EST Wed Dec 13 2017

...GALE WARNING IN EFFECT UNTIL 3 AM EST THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-140930-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
430 AM EST Wed Dec 13 2017

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 3 AM EST
THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-231-251-140930-
Boston Harbor-Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
430 AM EST Wed Dec 13 2017

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST
THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232-235-237-140930-
Nantucket Sound-Rhode Island Sound-Block Island Sound-
430 AM EST Wed Dec 13 2017

...GALE WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-140930-
Narragansett Bay-
430 AM EST Wed Dec 13 2017

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233-234-140930-
Vineyard Sound-Buzzards Bay-
430 AM EST Wed Dec 13 2017

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 1 AM EST
THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Western Hampshire

When
December 13, 1:20 PM EST to 1:55 PM EST
Where
Western Hampshire forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

At 120 AM EST, a tree was brought down on wires on Conway Road in Goshen, near the Conway town line. At 152 PM EST, a wind gust to 52 mph was observed at Goshen.

Strong Wind, Southern Worcester

When
December 13, 1:40 PM EST to 2:05 PM EST
Where
Southern Worcester forecast zone
Measured
31 kt (36 mph) measured sustained
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 143 PM EST, a sustained wind of 36 mph and gust of 49 mph were measured by the Automated Surface Observing System platform at Worcester Regional Airport in Worcester. At 205 PM EST, a tree was down on wires on Hartford Avenue South in Upton.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727851, 727852.